Illinois, 2005

Heat in Illinois, July 22 to 25, 2005

July 22 to 25, 2005 · NWS ILX · 35 events in 35 counties and zones

A period of excessive heat and humidity developed across all of central and southeast Illinois from July 22nd through the 25th. Daytime high temperatures ranged from the middle 90s to around 100 degrees daily, with overnight low temperatures only falling into the middle and upper 70s.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A period of excessive heat and humidity developed across all of central and southeast Illinois from July 22nd through the 25th. Daytime high temperatures ranged from the middle 90s to around 100 degrees daily, with overnight low temperatures only falling into the middle and upper 70s. The high humidity values pushed afternoon and early evening heat indices into the 105 to 115 degree range. The heat wave resulted in one direct fatality. An elderly woman was found dead in Springfield in her mobile home with malfunctioning air conditioning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 22, 9:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 9:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT FRI JUL 22 2005

.DISCUSSION...
WEAK LOW PRESSURE IS CENTERED OVER SOUTHEASTERN MISSOURI... WITH
WEAK COLD FRONT DRAPED ACROSS OUR SOUTHEASTERN COUNTIES THIS
MORNING... SLOWLY FADING WHILE SLIDING SOUTH.

CURRENT FORECAST LOOKS TO BE ON TRACK... WITH MAX TEMP FIELDS
LOOKING REASONABLE.  MADE A FEW COSMETIC TWEAKS TO THE GRIDS... BUT
SEE NO REASON TO RUN AN UPDATED ZFP AT THIS TIME.  SHOULD BE MOSTLY
CLEAR TODAY... WITH BEST CHANCE OF SCT CU IN THE EAST AND SOUTH
EAST.  A WEAK DISTURBANCE SLIDING THROUGH CENTRAL IOWA THIS MORNING
IS NOT EXPECTED TO BRING ANYTHING EXCEPT PERHAPS SOME MID LEVEL
DEBRIS CLOUDS LATER THIS AFTERNOON OR THIS EVENING.

&&

.PREV DISCUSSION...
MAIN CONCERN IN THE SHORT-TERM WILL BE THE RISING TEMPS AND HEAT
INDEX VALUES OVER THE WEEKEND.  IN THE LONGER-TERM...EMPHASIS WILL
SHIFT TO TIMING OF FROPA EARLY NEXT WEEK.

06Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY STRETCHING FROM
NORTHERN INDIANA AND ILLINOIS WESTWARD INTO IOWA.  VERY HUMID
AIRMASS IN PLACE SOUTH OF THE BOUNDARY...WITH DEWPOINTS IN THE
MIDDLE 70S ACROSS MUCH OF CENTRAL ILLINOIS.  DRIER AIR BEGINNING TO
SLOWLY FILTER INTO THE FAR NORTHERN KILX CWA...AS DEWPOINTS HAVE
DROPPED TO AROUND 70 AT KPIA.  EVEN DRIER AIR NOTED FURTHER
NORTH...WITH MIDDLE 60S DEWPOINTS COMMON ACROSS SOUTHERN
WISCONSIN/FAR NORTHERN ILLINOIS.  MCS FROM EARLIER THIS EVENING HAS
NOW DROPPED WELL SOUTH/EAST OF THE AREA...LEAVING BEHIND ONLY A FEW
SCT STORMS ALONG AND EAST OF I-57.  ALOFT...NORTHWEST FLOW EVIDENT
ACROSS THE MIDWEST...AS UPPER RIDGE BUILDS ACROSS THE CENTRAL
PLAINS.  ONE SHORT-WAVE CURRENTLY DROPPING THROUGH IL/IN...WHILE A
SECOND WEAKER WAVE IS NOTED UPSTREAM ACROSS THE DAKOTAS.

SHORT TERM...TODAY THROUGH SUNDAY...
ONCE SHORT-WAVE ENERGY TRACKS OFF TO THE EAST...WEAK COLD FRONT WILL
GET PUSHED SOUTHWARD THROUGH THE KILX CWA TODAY.  SURFACE FLOW WILL
SHIFT TO N/NE...ALLOWING SLIGHTLY DRIER AIR TO WORK ITS WAY INTO THE
AREA.  WILL BEGIN THE DAY WITH DEWPOINTS IN THE LOWER TO MIDDLE
70S...BUT SHOULD SEE A GRADUAL DECREASE IN VALUES AS THE DAY GOES
ON.  850MB TEMPS PROGGED TO BE ABOUT THE SAME AS YESTERDAY...MAYBE A
DEGREE OR TWO COOLER...RESULTING IN HIGH TEMPS IN THE LOWER TO
MIDDLE 90S.  HEAT INDEX VALUES WILL NOT BE QUITE AS HIGH AS
YESTERDAY...DUE TO THE SOMEWHAT LOWER DEWPOINTS.  E/NE FLOW TO
CONTINUE FRIDAY NIGHT INTO SATURDAY...KEEPING DEWPOINTS MAINLY IN
THE MIDDLE TO UPPER 60S.  AS UPPER HEIGHTS BEGIN TO BUILD ACROSS THE
REGION ON SATURDAY...850MB TEMPS RISE TO BETWEEN 22 AND
24C...RESULTING IN HIGH TEMPS CLIMBING INTO THE MIDDLE 90S ACROSS
THE BOARD.  STILL THINK WE WILL REMAIN BELOW HEAT ADVISORY CRITERIA
THOUGH...AS DEWPOINTS REMAIN BELOW THE 70 DEGREE MARK.

HOTTEST DAY OF THE SUMMER APPEARS TO BE ON TAP FOR SUNDAY...AS
THERMAL RIDGE SHIFTS ACROSS THE NORTHERN TWO-THIRDS OF THE CWA.
MODELS HAVE BEEN CONSISTENT FOR THE PAST SEVERAL RUNS...RAISING
850MB TEMPS INTO THE MIDDLE TO UPPER 20S ON SUNDAY...RESULTING IN
HIGHS APPROACHING THE 100 DEGREE MARK.  IN ADDITION...RISING
DEWPOINTS WILL LIKELY RESULT IN HEAT ADVISORY CRITERIA BEING
EXCEEDED ON SUNDAY...AND AGAIN ON MONDAY.

LONG TERM...MONDAY THROUGH THURSDAY...
IN THE EXTENDED...UPPER HIGH GRADUALLY SHIFTS TOWARD THE SE
CONUS...ALLOWING HEIGHTS TO SLOWLY FALL ACROSS THE MIDWEST BEGINNING
ON MONDAY.  NEXT SHORT-WAVE OF INTEREST DROPS SOUTHEASTWARD...
PUSHING A COLD FRONT TOWARD THE REGION BY TUESDAY.  ECMWF IS
TRENDING A BIT SLOWER WITH THE PATTERN CHANGE THAN THE
GFS...POSTPONING FROPA UNTIL ABOUT 12Z WED.  THINK THE SLOWER TREND
IS PROBABLY THE WAY TO GO...SO HAVE ADJUSTED GRIDS ACCORDINGLY.
HAVE RAISED TEMPS ON MON/TUE...AND LOWERED POPS INTO THE SLIGHT
CATEGORY FOR TUESDAY.  HAVE HIT POPS HARDEST TUESDAY NIGHT AND INTO
WEDNESDAY.  AFTER THAT...850MB TEMPS DROP BACK INTO THE
TEENS...LEADING TO HIGH TEMPS NEAR NORMAL BY WED/THU.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HARDIMAN/BARNES
Hazardous weather outlook, Jul 22, 10:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CDT FRI JUL 22 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1120 AM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HOT AND HUMID CONDITIONS WILL PREVAIL SATURDAY THROUGH MONDAY. HEAT
INDEX LEVELS ARE EXPECTED TO BE HIGHEST ON SUNDAY AND MONDAY
AFTERNOON...AS HIGH TEMPERATURES REACH NEAR 100 DEGREES. HEAT INDEX
VALUES OF 105 TO 110 DEGREES WILL BE COMMON.

THE HEAT WILL SLACKEN OFF SOMEWHAT ON TUESDAY AS A COLD FRONT
APPROACHES THE REGION. THIS FRONT MAY PRODUCE A FEW THUNDERSTORMS
ACROSS CENTRAL ILLINOIS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

HARDIMAN

In the hours before

Local storm report, Jul 22, 10:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1157 AM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     GIFFORD                 40.31N 88.02W
07/21/2005                   CHAMPAIGN          IL   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN ACROSS ROADS.

0845 PM     TSTM WND DMG     4 NW ST. JOSEPH         40.15N 88.09W
07/21/2005                   CHAMPAIGN          IL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AND 60-70 MPH WINDS FOR 15 MINUTES
            UNTIL 9 PM.

0900 PM     TSTM WND DMG     ST. JOSEPH              40.11N 88.04W
07/21/2005                   CHAMPAIGN          IL   TRAINED SPOTTER

            TREE DOWN AND ESTIMATED 70 MPH WIND.

0945 PM     TSTM WND DMG     PARIS                   39.62N 87.69W
07/21/2005                   EDGAR              IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN

1000 PM     TSTM WND DMG     1 N MARSHALL            39.41N 87.69W
07/21/2005                   CLARK              IL   LAW ENFORCEMENT

            NUMEROUS LARGE TREE LIMBS DOWN.

1050 PM     TSTM WND DMG     HOMER                   40.03N 87.96W
07/21/2005                   CHAMPAIGN          IL   TRAINED SPOTTER

            TWO FLAG POLES BLOWN DOWN.

1055 PM     TSTM WND DMG     SAVOY                   40.06N 88.25W
07/21/2005                   CHAMPAIGN          IL   TRAINED SPOTTER

            TREE DOWN

1055 PM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
07/21/2005                   CHAMPAIGN          IL   TRAINED SPOTTER

            LARGE TREE LIMBS AND POWER POLES DOWN.

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 heat. Local standard time, as filed.

Heat, Cass

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Heat, Champaign

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Champaign forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Heat, Christian

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Christian forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Heat, Clark

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Heat, Clay

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Heat, Coles

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Coles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Heat, Crawford

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Heat, Cumberland

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Heat, De Witt

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
De Witt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Heat, Douglas

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Heat, Edgar

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Edgar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Heat, Effingham

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Effingham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Heat, Fulton

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Heat, Jasper

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Heat, Knox

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Heat, Lawrence

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Heat, Logan

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Heat, Macon

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Heat, Mason

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Mason forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Heat, McLean

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
McLean forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Heat, Menard

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Menard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Heat, Morgan

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Heat, Moultrie

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Moultrie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Heat, Peoria

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Peoria forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Heat, Piatt

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Piatt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Heat, Richland

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Richland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Heat, Sangamon

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Sangamon forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Heat, Schuyler

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Heat, Scott

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Heat, Stark

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Stark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Heat, Tazewell

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Tazewell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Heat, Vermilion

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Vermilion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Heat, Woodford

When
July 22, 12:00 PM CST to July 25, 11:00 PM CST
Where
Woodford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Sangamon2005-07-2477FemaleMobile/Trailer HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466536, 5466537, 5466538, 5466539, 5466540, 5466541, 5466542, 5466543, 5466544, 5466545, 5466546, 5466547, 5466548, 5466549, 5466550, 5466551, 5466552, 5466553, 5466787, 5466788, 5466789, 5466790, 5466791, 5466792, 5466793, 5466794, 5466795, 5466796, 5466797, 5466798, 5466799, 5466800, 5466801, 5466802, 5466803.